This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
Rudolf Baer and his co-workers performed a valuable service for their fellow dermatologists in documenting the safety and efficacy of high-dose tetracycline therapy in severe acne (112:479, 1976). Their paper should eliminate a major side effect of using more than 1 gm of tetracycline a day in treating acne— the raised eyebrows and negative comments of one's nondermatologist medical colleagues!As one (among many dermatologists) who frequently employs more than 1 gm of tetracycline a day in acne, I concur with their conclusions as to the efficacy of the drug and the paucity of side effects with high-dose tetracycline—with one exception. In regard to photosensitivity, my experience with high-dose tetracycline therapy differs markedly from that of my New York colleagues. Probably, this is a consequence of the much touted California sunshine; but in this area, photosensitivity with higher dosages of tetracycline are often troublesome. Not only are
Epstein E. High-Dose Tetracycline Therapy. Arch Dermatol. 1977;113(2):236. doi:10.1001/archderm.1977.01640020108026